Antibiotic Levaquin® Linked to Eye Problems
The common antibiotic medication Levaquin® has been linked with a higher risk of eye problems including retinal detachment. This Levaquin® side effect is most likely caused by damage to the fibers and connective tissue which attach the retina to the vitreous gel of the eye.
Signs or Symptoms of Retinal Detachment
If you are experiencing any of the following Levaquin® side effects, you may have retinal detachment:
- Bright flashes of light, particularly in the peripheral vision
- Lines, dots, or floaters in the eye
- Blurred vision
- Shadow or partial blindness in the visual field
Retinal detachment is a serious Levaquin® side effect, and can cause permanent blindness if not surgically treated within days. Levaquin® is part of a drug family known as fluoroquinolones, which also include Zoxan, Proquin, Cipro, and Levofloxacin. People taking these drugs have been found to be five times more likely to have retinal detachment than those who don’t.
Other Levaquin® Side Effects
In the past, Levaquin® has also been linked to tendon rupture, most commonly involving the Achilles tendon, rotator cuff, hand, biceps, and thumb. Many of these cases are very serious and require surgical repair. According to the FDA, the risk of tendon rupture is higher in patients over the age of 60 who have taken Levaquin® or other similar medications.
The potentially life threatening skin disorder, Stevens-Johnson Syndrome, is another side effect of Levaquin®. SJS is an allergic reaction that affects all bodily surfaces and causes the outer and inner layers of skin to separate. This dangerous condition can lead to infection, cancer, and even death.
If you or a loved one has been injured by Levaquin®, you may be entitled to compensation.